# SDR CA100720001

- Difficulty date: July 16, 2010
- Submitted: January 4, 2011
- Operation: Air carrier
- Make and model: Piper PA-31
- Aircraft time: 7,965 hours
- Engine: Lyc IO540M1A5
- Propeller: Hartzl HCE2Y*
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: O-Ring
- Condition: Leaking
- Location: Engine
- Stage of operation: NR
- How discovered: O
- Nature of condition: K
- Precautionary procedure: O

## Discrepancy

(CAN) COWLS REMOVED FOR SCHEDULED OIL CHANGE, BOTH UPPER AND LOWER COWLS OIL SOAKED WITH STREAKING DOWN NACELLE.  ENGINE IS 109.3 HOURS OUT OF OVERHAUL AND AS THIS IS THE THIRD OCCURENCE.  FIRST OCCURENCE AT 63.9 HOURS NR 4 CYLINDER REMOVED AND NICKED AND TWISTED O-RING REPLACED, MOUNTING FACE DRESSED TO REMOVE SMALL BURR, GROUND RUN AND LEAK CHECKED SATISFACTORY.  SECOND OCCURENCE 6.1 HOURS LATER, ENGINE MECHANIC ON-SITE, REMOVED NR 4 CYLINDER AGAIN AND DISCOVERED ANOTHER NICKED O-RING.  THOROUGH INSPECTION CARRIED OUT ON CASE CYLINDER BASE AND ANOTHER NICH DRESSED OUT, GROUND RUN LEAK CHECK CARRIED OUT SATISFACTORY AGAIN.  THIRD OCCURENCE AT 39.3 HOURS FOLLOWING LAST MAINTENANCE ACTIVITY, DISCOVERED DURING AN OIL CHANGE.   AEROTECH ENGINES ADVISED AND ENGINE MECHANIC ARRIVED 20 JUL 10, ENGINE THOROUGHLY CLEANED AND GROUND RUN LEAK CHECK CARRIED OUT.  OIL APPEARS TO BE COMING OUT AROUND THE NR 4 CYLINDER.  ENGINE TO BE REMOVED AND ROUTED TO AEROTECH ENGINE FOR SUSPECTED CRACK IN THE LOWER CASE SOMEWHERE AROUND NR 4 CYLINDER.
